Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Wichita, KS

January 10, 2020Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jan 10, 2020, 12:16 PM CST for Chase County, Marion County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 12:16 PM CST (18:16 UTC)
Expired
Jan 10, 2020, 12:40 PM CST
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KICT 101816
SVRICT
KSC017-115-101915-
/O.NEW.KICT.SV.W.0003.200110T1816Z-200110T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1216 PM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chase County in east central Kansas...
  Southeastern Marion County in central Kansas...

* Until 115 PM CST.

* At 1212 PM CST, a severe thunderstorm was located near Florence,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood Falls, Strong City, Florence, Bazaar, Elmdale, Cedar
  Point, Hymer, Wonsevu, Tallgrass Prairie and Tallgrass Prairie
  Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

Torrential rainfall, some of it freezing, is occurring with this 
severe thunderstorm and may cause flash flooding. Never drive your 
vehicle through flooded roadways! Temperatures have just dropped 
below freezing so roads and highways may quickly get slick.

&&

LAT...LON 3842 9639 3809 9670 3809 9675 3820 9704
      3852 9688 3852 9668
TIME...MOT...LOC 1812Z 210DEG 52KT 3824 9682 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
1 follow-up statement
748 
WWUS53 KICT 101840
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1240 PM CST Fri Jan 10 2020

KSC017-115-101845-
/O.CAN.KICT.SV.W.0003.000000T0000Z-200110T1915Z/
Chase KS-Marion KS-
1240 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE AND
SOUTHEASTERN MARION COUNTIES IS CANCELLED...
                
The thunderstorm that prompted the warning has weakened considerably 
and is no longer severe. Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
in Wichita.

LAT...LON 3842 9639 3809 9670 3809 9675 3820 9704
      3852 9688 3852 9668
TIME...MOT...LOC 1833Z 210DEG 52KT 3853 9661 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:55 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 10, 11:55 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1155 AM CST Fri Jan 10 2020

.SHORT TERM...(Today through Sunday night)
Issued at 349 AM CST Fri Jan 10 2020

This morning:
Challenging forecast with multiple hazards. Very early this
morning, will have transient dense fog along leading edge of rich
moist working north in the greater Wichita metro areas. Elevated
storms during the morning may be strong-severe with good 700MB-
500MB and 0-6km bulk shear offsetting very modest instability.
Main threat is hail, with isolated 60 mph wind gusts also
possible. As precipitation becomes more widespread, severe threat
should wane.

This afternoon-evening:
Focus shifts to winter weather in central KS, where combo of
freezing rain and snow is expected. Snowfall rates could be
impressive for a few hours this afternoon around Russell and
Lincoln counties given deep supercooled layer and good lapse rates
in snow growth zone. As the cold air spills south, anticipate an
expanding area of freezing rain, which could would reach KHUT-KEWK
line roughly around 3 pm, and into the Wichita metro between 5-6
pm. Sounding are especially problematic with very deep supercooled
moisture with a tiny layer just off the surface cold enough to
generate ice. Travel could be especially problematic this evening
across much of central and south central KS as roads begin to
freeze.

The second round of snow is expected later tonight and Saturday,
with most of that in southeast KS. Variations continue in location
of heavier snow, with latest ECMWF a bit slower and south of GFS.

Sunday:
Another fast moving and compact shortwave moves across the area
during the day. Concur with NAM that there should be a chance for
flurries or light snow across central KS and parts of the Flint
Hills. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 349 AM CST Fri Jan 10 2020

No changes to initialization grids. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM CST Fri Jan 10 2020

Widespread precipitation has developed on both the cold side and
the warm side of the frontal boundary as large-scale forcing for
ascent overspreads the region today. We're expecting a slow and
steady deepening of the cold air as we move through the period
with a period of freezing rain with some icing concerns,
especially for much of central KS including KSLN. A transition to
freezing rain/ice pellets and perhaps some light snow is still
anticipated further south across south central KS as we approach
22Z-00Z timeframe at KICT. There is some concern that the cold air
will arrive a bit sooner, but confidence in that remains somewhat
low at this time. We are still expecting a lull into the evening
and overnight hours before another batch of mainly all snow
develops across portions of south central and southeast KS during
the morning hours on Sat. Strong and gusty northerly winds will
follow the frontal boundary with gusts over 30 knots likely at
times. VFR is expected to return from west to east as we move
through the afternoon & evening hours on Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  17  27  20 / 100  70  70   0
Hutchinson      40  15  27  20 / 100  60  30   0
Newton          43  15  24  18 /  90  70  70   0
ElDorado        51  17  24  18 / 100  80  90   0
Winfield-KWLD   62  19  28  20 /  90  80 100   0
Russell         31  11  26  18 /  90  50   0   0
Great Bend      33  12  28  19 /  80  50   0   0
Salina          35  13  24  17 /  90  80  20   0
McPherson       38  14  25  18 /  90  70  30   0
Coffeyville     70  23  25  20 / 100 100 100   0
Chanute         64  20  22  17 / 100  90 100   0
Iola            58  19  22  16 / 100 100 100   0
Parsons-KPPF    66  22  24  18 / 100 100 100   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday
for KSZ069>072-093>096-098>100.

Winter Storm Warning until 4 AM CST Saturday for KSZ049-051-068.

Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033-
047-048.

Winter Weather Advisory until 4 AM CST Saturday for KSZ050-067-
082-083-091-092.

Winter Storm Warning until 6 PM CST Saturday for KSZ052-053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Jan 10, 8:30 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 AM CST Fri Jan 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Transient dense fog will remain possible through the morning hours
across portions of south central Kansas.

Strong to severe thunderstorms will impact portions of southern
Kansas this morning. The primary threat is quarter to ping pong ball
sized hail. Isolated wind gusts around 60 mph are also possible.

A wintry mix will develop across central Kansas later this morning
and spread south through tonight. Accumuling snow and ice is
expected, along with impacts to travel. Check the various winter
products for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mostly snow and some wintry mix are expected across south central
and southeast Kansas on Saturday. The greatest accumulating snow is
expected east of a line from Yates Center to Sedan. Check the latest
winter weather products for details.

Light snow or flurries are also possible Sunday across part of
central Kansas and the Flint Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Local storm report, Jan 10, 11:35 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             BEL AIRE                37.76N 97.27W
01/10/2020  E0.50 INCH       Sedgwick           KS   BROADCAST MEDIA

&&

CWH
Local storm report, Jan 10, 11:42 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             6 W WINFIELD            37.27N 97.08W
01/10/2020  E0.50 INCH       COWLEY             KS   TRAINED SPOTTER

&&

CWH
Special weather statement, Jan 10, 11:42 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1142 AM CST Fri Jan 10 2020

KSZ052-068-069-083-101815-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
1142 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  South central Marion County in central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 1215 PM CST.

* At 1137 AM CST...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Whitewater...moving northeast at 60 mph.

Hail as large as dimes and 40 to 50 mph gusts are possible with this
storm.

* Locations impacted include...
  Wichita, Andover, Park City, Valley Center, Bel Aire, Peabody,
  Benton, Whitewater, Kechi, Eastborough, Potwin, Elbing, Burns,
  Northeast Wichita, East Wichita, Newton Airport and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm and cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for south central Kansas.

LAT...LON 3766 9720 3776 9743 3823 9719 3808 9682
TIME...MOT...LOC 1739Z 210DEG 52KT 3791 9717

ES
Local storm report, Jan 10, 11:44 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1144 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             5 NW WINFIELD           37.32N 97.03W
01/10/2020  E0.75 INCH       COWLEY             KS   TRAINED SPOTTER

&&

CDJ
Special weather statement, Jan 10, 11:47 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
1147 AM CST Fri Jan 10 2020

KSZ094-095-098-099-101845-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
1147 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Eastern Elk County in southeastern Kansas...

* Until 1245 PM CST.

* At 1146 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedan...moving northeast at 45
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Fredonia, Sedan, Altoona, Moline, Longton, Elk City, Peru,
  Chautauqua, Elk Falls, Havana, Elgin, Niotaze, New Albany, Buxton,
  Hale and Elk City Lake.

A Severe Thunderstorm Watch remains in effect until 200 PM CST for
southeastern Kansas.

LAT...LON 3761 9617 3760 9596 3761 9596 3760 9558
      3700 9601 3700 9650
TIME...MOT...LOC 1747Z 207DEG 39KT 3711 9625

JAKUB
Special weather statement, Jan 10, 11:49 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1149 AM CST Fri Jan 10 2020

KSZ069-070-101830-
Butler KS-Greenwood KS-
1149 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...
  West central Greenwood County in southeastern Kansas...

* Until 1230 PM CST.

* At 1147 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Atlanta, or 11 miles east of
  Douglass...moving northeast at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake
  and El Dorado State Park.

A Severe Thunderstorm Watch remains in effect until 200 PM CST for
south central and southeastern Kansas.

LAT...LON 3748 9695 3797 9678 3795 9637 3748 9660
TIME...MOT...LOC 1749Z 207DEG 39KT 3751 9681

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:46 PM CSTWinter Weather AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more35 hr
Jan 9, 11:58 PM CSTSpecial Weather StatementICTChautauqua, Elk32 min
Jan 10, 12:40 AM CSTSpecial Weather StatementICTWilson35 min
Jan 10, 4:18 AM CSTWinter Storm WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more34 hr
Jan 10, 5:33 AM CSTSpecial Weather StatementICTMarion27 min
Jan 10, 9:33 AM CSTSpecial Weather StatementICTHarper27 min
Jan 10, 10:15 AM CSTSevere Thunderstorm WarningICTHarper, Sumner33 min
Jan 10, 10:38 AM CSTSpecial Weather StatementICTSumner22 min
Jan 10, 11:08 AM CSTSpecial Weather StatementICTSedgwick37 min
Jan 10, 11:19 AM CSTAreal Flood WarningICTHarper, Sedgwick, Sumner5 hr
Jan 10, 11:19 AM CSTSevere Thunderstorm WarningICTCowley, Sumner35 min
Jan 10, 11:42 AM CSTSpecial Weather StatementICTHarvey33 min
Jan 10, 11:47 AM CSTSpecial Weather StatementICTChautauqua, Elk, Wilson58 min
Jan 10, 11:49 AM CSTSpecial Weather StatementICTButler41 min
Jan 10, 1:10 PM CSTSpecial Weather StatementICTLabette50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.